Georgia, 2009

Flash Flooding and Damaging Winds in Georgia, December 8 to 9, 2009

December 8 to 9, 2009 · NWS FFC · 27 events in 22 counties and zones

S. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very deep upper trough was progressing from the central U.S. into the eastern U.S. during this period. A strong cold front preceded the upper trough. Moist Gulf air was surging north in advance of the cold front with a wedge warm front lifting north across northeast Georgia. The strong dynamics, temperature contrast, and abundant surface moisture combined to produce a variety of inclement weather, including strong gradient winds, severe thunderstorms, flash flooding, and flooding. The ground across north and central Georgia remained very saturated from much above normal rainfall during the fall months. Rainfall of two to four inches was common the area resulting in widespread river flooding and some flash flooding.

Gilmer county reported that a dozen trees were down from strong gradient winds by the late evening hours of the 8th. On the 9th, strong winds downed a few trees in the northwest Georgia counties of Dade and Floyd. In Dade, the strong winds were confined mainly to the higher elevations. In Floyd county, two trees fell on a home on Lavton street, causing damage to the structure. Although a high wind warning was in effect for much of this period, surface observations and RAWS data do not show that high wind criteria was met.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 8, 5:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 8, 5:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST TUE DEC 8 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

CAD IN PLACE ALONG THE EASTERN SEABOARD...WITH PLENTIFUL MOISTURE
UP AND DOWN THE MISSISSIPPI VALLEY HEADED THIS WAY. STRONG LEE LOW
DEVELOPING IN THE SOUTHERN PLAINS WILL CONTINUE TO STRENGTHEN AND
HEAD EAST NORTHEAST...OCCLUDING OVER TIME. WARM FRONT WILL LIFT
NORTH OVER THE NEXT FEW HOURS...SETTLING IN PLACE ALONG THE WEDGE
BOUNDARY. STRONG ISENTROPIC LIFT AHEAD OF THE WARM FRONT WILL
ALLOW WIDESPREAD RAIN TO CONTINUE THROUGH THE AFTERNOON HOURS.
WARM SECTOR MOVING IN BEHIND THE FRONT WILL BRING THE CHANCE OF
THUNDERSTORMS...SOME POSSIBLY SEVERE...OVERNIGHT. COLD FRONT WILL
APPROACH THE REGION OVERNIGHT...PUSHING THROUGH ON WEDNESDAY. COOL
HIGH PRESSURE WILL BUILD IN BEHIND THE SYSTEM.

QPF AMOUNTS THROUGH THE EVENT LOOK TO BE SOMEWHERE IN THE 1-2
RANGE...WITH LOCALLY HIGHER AMOUNTS. THIS WILL BE ENOUGH TO PUSH
THE TYPICAL OFFENDERS BACK INTO MINOR FLOOD...BUT SHOULD NOT CAUSE
WIDESPREAD FLOODING. OF GREATER CONCERN ARE THE GRADIENT WINDS AND
SEVERE POTENTIAL. WINDS SHOULD PICK UP THIS AFTERNOON AS THE WARM
FRONT LIFTS THROUGH THE AREA. WIND ADVISORY IN PLACE THIS EVENING
AND OVERNIGHT. WINDS WILL PICK UP EVEN MORE ON WEDNESDAY ALONG AND
BEHIND THE COLD FRONT...20-30 MPH AT LEAST. HAVE UPGRADED THE WIND
ADVISORY IN THE NORTHEAST MOUNTAINS TO A HIGH WIND WARNING...AND
HAVE EXPANDED THE WIND ADVISORY ACROSS THE ENTIRE AREA. ITS
POSSIBLE WE MAY NEED TO EXPAND THE HIGH WIND WARNING...WITH
SATURATED SOILS TREES WILL LIKELY BE COMING DOWN WITH ADVISORY
CRITERIA WINDS...SO IF IT IS EXPANDED IT WOULD BE MORE OF A PUBLIC
IMPACT RATHER THAN AN ACTUAL HIGH WIND EVENT.

ALREADY SEEING A LINE OF THUNDERSTORMS STARTING TO DEVELOP ACROSS
THE LOWER MISSISSIPPI VALLEY...AND THIS WILL BE EXPANDING EAST THIS
EVENING. HELICITY VALUES OF 500-700 M2/S2 WILL BE PREVALENT ACROSS
THE STATE...ESPECIALLY NORTHEAST NEAR THE WARM/WEDGE FRONT.
INSTABILITY WILL INCREASE IN THE WARM SECTOR AHEAD OF THE COLD
FRONT...WITH SREF CAPES LESS THAN 100 J/KG BUT GFS AND NAM CAPES
RANGING FROM 200-500 J/KG ACROSS THE AREA. HOWEVER...WITH THE
AMOUNT OF HELICITY...THESE CAPES ARE PLENTY SUFFICIENT TO GET
THUNDERSTORMS...SOME POSSIBLY SEVERE. HAVE INCLUDED SEVERE WORDING
IN THE GRIDS OVERNIGHT...MAINLY ACROSS THE WESTERN PORTION OF THE
AREA. ISOLATED TORNADOES ARE CERTAINLY NOT OUT OF THE QUESTION AND
WOULD NOT BE SURPRISED TO SEE A COUPLE OVERNIGHT.

COOL HIGH PRESSURE BUILDS IN ON THURSDAY BEHIND THE FRONT...AS
MOISTURE LINGERS TO THE SOUTH.

TEMPERATURES ON WEDNESDAY WILL INCREASE INTO THE 60S BEFORE THE
FRONT MOVES THROUGH AS HIGH THETA-E AIR ADVECTS INTO THE REGION.
BY THURSDAY...HIGHS WILL DROP BACK DOWN TO NEAR 50...SO EXPECT
SOME WILD TEMPERATURE SWINGS OVER THE NEXT 48-72 HOURS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

HIGH PRESSURE IN PLACE...WITH WEAK TROUGHINESS ALOFT...FOR THE
BEGINNING OF THE EXTENDED. MOISTURE FROM ANOTHER GULF LOW WILL
BEGIN TO SPREAD OVER THE AREA FRIDAY NIGHT. GFS STILL SLIGHTLY
FASTER THAN ECMWF. HIGH PRESSURE SHIFTS EAST AND DAMS DOWN THE
EASTERN SEABOARD...AND WITH THE CAD IN PLACE ALONG WITH
OVERRUNNING MOISTURE...ITS POSSIBLE THAT PORTIONS OF NORTH
GEORGIA MAY EXPERIENCE SOME WINTRY PRECIP. THICKNESS VALUES ON THE
LATEST RUNS GENERALLY INDICATE A MOSTLY TO ALL RAIN EVENT...BUT
WOULD NOT BE TOTALLY SURPRISED TO SEE A BRIEF PERIOD OF
FREEZING/FROZEN PRECIP EARLY SATURDAY. HAVE MADE NO CHANGES TO THE
EXTENDED GRIDS AT THIS TIME GIVEN THE UNCERTAINTY...PLUS THE MODEL
TRENDS OF WARMING THE LOW LEVELS. HIGH PRESSURE MOVING IN AGAIN
SUNDAY INTO MONDAY...AND GFS AND ECMWF DIVERGE AGAIN WITH ECMWF
BRINGING A FRONT THROUGH ON MONDAY...WHILE THE GFS HOLDS OFF FOR
ANOTHER DAY OR SO. WITH THESE DISCREPANCIES SEE NO REASON TO
CHANGE THE CURRENT FORECAST...WHICH HAS SLIGHT CHANCE RAIN IN
MONDAY AND MONDAY NIGHT.

TDP

&&

.FIRE WEATHER...

RH THURSDAY AFTERNOON SHOULD DROP TO NEAR OR JUST BELOW CRITICAL
LEVELS. FUEL MOISTURES...HOWEVER...MAY NOT DROP ENOUGH TO WARRANT
FIRE WEATHER WATCH/WARNING.

TDP

&&

.AVIATION...
LIFR CEILINGS PREVAILING DURING THE NIGHT WITH LIGHT TO MODERATE
RAIN. ISOLATED THUNDERSTORMS AFTER 00Z. WEDGE IN PLACE UNTIL FRONTAL
PASSAGE AROUND 09Z. WINDS EAST TO SOUTHEAST 10 TO 15KT BECOMING
SOUTHWEST 10 TO 20KT BY 09Z. CEILINGS LIFTING TO MVFR BY 12Z AND
CONTINUING TO IMPROVE DURING THE MORNING. VISIBILITY 3 TO 5SM IN
RAIN WITH LOCAL VISIBILITY BELOW 3SM IN MODERATE RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          44  67  36  52  28 / 100  40  10  10   5
ATLANTA         46  65  34  49  29 / 100  30  10  10   5
BLAIRSVILLE     43  57  26  42  20 / 100  20  10  10   5
CARTERSVILLE    47  63  31  48  25 / 100  20  10  10   5
COLUMBUS        56  71  40  53  34 / 100  40  10  10   5
GAINESVILLE     41  62  34  50  27 / 100  30  10  10   5
MACON           55  72  40  54  32 / 100  50  10  10   5
ROME            50  61  31  49  24 / 100  20  10  10  10
PEACHTREE CITY  50  67  34  50  24 / 100  30  10  10   5
VIDALIA         58  76  43  54  34 /  70  60  10  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 AM TO 6 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH...
GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK...
HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WHITFIELD...WILCOX...WILKES...WILKINSON.

HIGH WIND WARNING FROM 6 AM TO 6 PM EST WEDNESDAY FOR THE
FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...MURRAY...
PICKENS...TOWNS...UNION...WHITE.

WIND ADVISORY UNTIL 6 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
DAWSON...FANNIN...GILMER...LUMPKIN...MURRAY...PICKENS...TOWNS...
UNION...WHITE.

WIND ADVISORY UNTIL 6 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
CHATTOOGA...DADE...WALKER.

&&

TDP
41
Hazardous weather outlook, Dec 8, 6:01 AM EST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EST TUE DEC 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TORNADOES POSSIBLE THIS EVENING AND TONIGHT.

.SYNOPSIS...
A POWERFUL PACIFIC SYSTEM CROSSING THE SOUTHERN AND CENTRAL ROCKIES
THIS MORNING WILL MOVE INTO THE CENTRAL PLAINS THIS AFTERNOON. ITS
ASSOCIATED FRONTAL BOUNDARY ARCING FROM THE TEXAS GULF COAST TO
FLORIDA WILL BEGIN SURGING NORTHWARD TODAY IN RESPONSE TO THIS
STRENGTHENING CENTRAL U.S. LOW PRESSURE SYSTEM.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE PERIODS OF HEAVY RAIN WITH SOME MINOR
FLOODING MAINLY ACROSS NORTH GEORGIA TODAY. STRONG GUSTY WINDS OVER
THE NORTH GEORGIA MOUNTAINS THIS AFTERNOON AND TONIGHT. A FEW SEVERE
THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA TONIGHT INTO WEDNESDAY MORNING.

.DISCUSSION...
HIGH PRESSURE CONTINUES TO NOSE INTO NE GEORGIA...WITH THE WEDGE
BECOMING MORE FIRMLY ENTRENCHED THROUGH THIS AFTERNOON. A 70 KT
SOUTHWESTERLY LOW LEVEL JET AXIS CROSSES GEORGIA...FORCING THE
RETREAT OF THE WEDGE THIS EVENING OUT OF ALL BUT POSSIBLY NORTHEAST
GA. THIS LOW LEVEL JET WILL ALSO BRING STRONG WINDS TO THE NORTH GA
MOUNTAINS WITH SOUTH WINDS OF 15 TO 30 MPH WITH HIGHER GUST TO 45
MPH OVER THE HIGHER ELEVATIONS LATE THIS AFTERNOON THROUGH TONIGHT.
MOST OF OUR FORECAST AREA SHOULD BE IN OR NEAR THE WARM SECTOR BY
LATE TONIGHT WITH MODELS SUGGESTING LIMITED BUT SUFFICIENT
INSTABILITY (CAPES GENERALLY 200-800) FOR A FEW SEVERE STORMS
TONIGHT. WINDS WITH AN ISOLATED TORNADO RISK IS OUR GREATEST CONCERN
GIVEN VERY STRONG DEEP LAYER AND LOW LEVEL SHEAR. THE POTENTIAL FOR
HEAVY RAIN WITH SOME MINOR FLOODING ALSO EXISTS...BUT SHOULD ONLY
SEE A TOTAL OF 1 TO 3 INCHES THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG SOUTHWEST TO WEST WINDS BEHIND THIS FRONT WILL CONTINUE INTO
WEDNESDAY AFTERNOON OVER THE NORTH GEORGIA MOUNTAINS...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Dec 8, 3:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EST TUE DEC 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TORNADO          5 WNW EATONTON          33.34N 83.46W
12/02/2009  F0               PUTNAM             GA   NWS STORM SURVEY

            A WEAK TORNADO RATED EF-0 WITH WINDS UP TO 85 MPH TOUCHED
            DOWN IN A FORESTED AREA APPROXIMATELY 4.3 MILES WEST OF
            EATONTON. THE TORNADO TRAVELED ABOUT 1.5 MILES WITH A
            PATH WIDTH OF 100 YARDS BEFORE LIFTING ABOUT 3.5 MILES
            WEST-NORTHWEST OF EATONTON AT 158 PM EST. AT LEAST 500
            TREES WERE DOWNED WITH AROUND 50 OF THOSE DOWNED ACROSS
            FORESTRY ROADS. TWO HUNTERS WERE TRAPPED BUT UNHARMED IN
            THIS AREA AND WERE NOT FREED UNTIL NEARBY ROADS WERE
            CLEARED.

0205 PM     TORNADO          1 WNW RUDDEN            33.44N 83.35W
12/02/2009  F1               PUTNAM             GA   NWS STORM SURVEY

            TORNADO RATED EF-1 WITH WINDS TO 90 MPH TOUCHED DOWN NEAR
            LITTLE RD AND HARMONY RD APPROX 8.2 MILES NNE OF
            EATONTON. THE TORNADO TRAVELED ENE 1.5 MILES WITH A PATH
            WIDTH OF 100 YARDS BEFORE LIFTING 9 MILES NNE OF EATONTON
            AT 208 PM. HUNDREDS OF TREES AND SEVERAL POWER LINES WERE
            DOWNED. A MOBILE HOME WAS ROLLED ONTO ITS SIDE. THE
            OCCUPANT WAS UNINJURED BUT TAKEN TO THE HOSPITAL DUE TO A
            CORONARY EPISODE. AT LEAST ONE OUTBUILDING WAS DESTROYED.
            TIN ROOFING OFF A HOME WAS PULLED OFF.

0210 PM     TSTM WND DMG     3 E FLAT ROCK           33.23N 83.26W
12/02/2009                   PUTNAM             GA   NWS STORM SURVEY

            STRAIGHT LINE WINDS ACCELERATED OVER THE NORTHERN END OF
            LAKE SINCLAIR WITH SPEEDS UP TO 80 MPH CAUSING DAMAGE TO
            A MOBILE HOME ON TWISTING HILL DR. A LOOSELY ATTACHED
            SCREENED PORCH WAS RIPPED OFF THE HOME AND THROWN 20
            YARDS. APPROX 20 TREES WERE ALSO DOWNED IN THIS AREA.

&&
DELAYED REPORTS

SNELSON
Special weather statement, Dec 8, 6:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
633 PM EST TUE DEC 8 2009

GAZ019-020-030-031-090015-
633 PM EST TUE DEC 8 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN NORTHWEST
PAULDING...POLK...BARTOW AND SOUTHERN FLOYD COUNTIES UNTIL 715 PM
EST...

AT 630 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF HEAVY SHOWERS AND THUNDERSTORMS FROM CAVE SPRING TO
CEDARTOWN...MOVING NORTHEAST AT 70 MPH.

WIND GUSTS OF 45 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THESE WIND
GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19

The radar

The Atlanta radar (KFFC), 148 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 3 strong wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Strong Wind, Gilmer

When
December 8, 7:00 PM EST to 10:23 PM EST
Where
Gilmer forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer County Emergency Management Director reported that several trees were down across the county as a result of strong gradient winds.

Thunderstorm Wind, Floyd

When
December 9, 1:18 AM EST to 1:20 AM EST
Where
Floyd County, 5 mi NNE of Everett Spgs to Everett Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.567, -85.086

The Floyd County 911 Center reported that up to five trees and a few power lines were down in the far northern part of the county near the Walker county line.

Thunderstorm Wind, Whitfield

When
December 9, 1:20 AM EST to 1:36 AM EST
Where
Whitfield County, 5 mi WSW of Tilton to 1 mi E of Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.642, -85.011

The Whitfield County Emergency Management Director reported that at least 40 trees were down across the county, most highly concentrated in the southern part of the county. A few trees were down near Rocky Face and Dalton. Several power lines were also down in the southern part of the county.

Thunderstorm Wind, Gordon

When
December 9, 1:24 AM EST to 1:31 AM EST
Where
Gordon County, 5 mi W of Resaca to 5 mi W of Nicklesville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
34.580, -85.018

The Gordon County 911 Center reported that more than a dozen trees were blown down across the far northern portion of the county, generally west through north of Resaca. Some fences were also damaged.

Thunderstorm Wind, Murray

When
December 9, 1:34 AM EST to 1:46 AM EST
Where
Murray County, 9 mi WSW of Ramhurst to Ramhurst
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.650, -84.876

The Murray County 911 Center reported that at least eight trees were down across the southern portion of the county, especially near Ramhurst.

Thunderstorm Wind, Floyd

When
December 9, 2:35 AM EST to 2:48 AM EST
Where
Floyd County, 2 mi WNW of Rome to Lindale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.261, -85.212

The Floyd County Emergency Management Director reported that 18 trees were down in around the Rome area. At least one tree was down in the Lindale area. Several power lines were also down between Rome and Lindale.

Thunderstorm Wind, Polk

When
December 9, 2:35 AM EST to 2:50 AM EST
Where
Polk County, Cedartown to Rockmart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.020, -85.250

The Polk County 911 Center reported that at least seven trees were down between Cedartown, Fish Creek, and Rockmart.

Thunderstorm Wind, Heard

When
December 9, 3:23 AM EST to 3:24 AM EST
Where
Heard County, 1.08 mi S of O Neals Xrds
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.184, -85.221

The public reported that a few trees were down on Glenn Road near the Troup county line.

Thunderstorm Wind, Troup

When
December 9, 3:31 AM EST to 3:32 AM EST
Where
Troup County, 1.87 mi NE of Evansville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.088, -85.196

The public reported that a few trees were down on Rock Mills Road in the far northwestern part of the county near the Heard county line.

Thunderstorm Wind, Coweta

When
December 9, 3:48 AM EST to 3:55 AM EST
Where
Coweta County, Moreland to Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
33.280, -84.770

The Coweta County 911 Center and amateur radio operators reported that over a dozen trees and several power lines were down in the between Moreland, Newnan, Sharpsburg, and Thomas Crossroads.

Thunderstorm Wind, Fayette

When
December 9, 3:55 AM EST to 4:05 AM EST
Where
Fayette County, Peachtree City to 1 mi SSW of Brooks
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.400, -84.570

The Fayette County 911 Center reported that several trees were down across the county, including within the cities of Peachtree City, Fayetteville, and Brooks. Trees were down on the Georgia Highway 85 Connector just west of Brooks. A foot bridge over a private pond near Brooks was crushed when a large tree fell on the structure.

Thunderstorm Wind, Gwinnett

When
December 9, 4:00 AM EST to 4:04 AM EST
Where
Gwinnett County, 4.71 mi ENE of Grayson to 4.78 mi ENE of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.913, -83.878

The public reported that straight-line winds caused considerable damage to a Dacula neighborhood on Alcovy River Drive. Nearly a dozen trees were down. One home suffered minor damage when a tree fell on the structure. In addition, a privacy fence was destroyed when a large pine tree crushed through the structure.

Thunderstorm Wind, Rockdale

When
December 9, 4:10 AM EST to 4:12 AM EST
Where
Rockdale County, 0.5 mi W of Richardson to 1 mi ESE of Richardson
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.580, -84.139

The Rockdale County 911 Center reported that two trees and one power line were down in the far southern part of the county near Richardson Park.

Thunderstorm Wind, Spalding

When
December 9, 4:10 AM EST to 4:12 AM EST
Where
Spalding County, 2 mi N of Vaughn to 1.5 mi ESE of Vaughn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.309, -84.400

The Spalding County 911 Center reported that several trees were down in the far western part of the county, near the Fayette county line.

Flash Flood, Chattooga

When
December 9, 4:30 AM EST to 7:30 AM EST
Where
Chattooga County, 4.73 mi NNW of Cloudland to 2.38 mi WNW of Chattoogaville
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
34.580, -85.520

The Chattooga County 911 Center reported that considerable flash flooding was ongoing across the county, especially the northern portions. Up to 18 roads in the countywere flooded and closed, including Dover Hill and Beavers Road. One home, approximately eight miles southeast of Summerville, had two feet of water in its crawl space. The Chattooga River at Summerville reached its flood stage of 14.0 feet and remained in flood for three hours.

Flash Flood, Whitfield

When
December 9, 4:30 AM EST to 8:30 AM EST
Where
Whitfield County, 0.57 mi E of Mill Creek to 1.38 mi WSW of Carbondale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.730, -85.040

The Whitfield County Emergency Management Director reported flash flooding in several areas across the central and southern portion of the county. Several roads were flooded and washed out when local creeks spilled out of their banks. Drowning Bear Creek, Stover Creek, and Cohulla Creek were some of the more significant creeks flooded in the county. At least 12 roads in the county were affected by flood waters. Some of the roads flooded included Frazier Road, Vinewood Drive, Stover Creek Road, and Redwine Cove Road. Three 6-foot diameter pipes were washed out on Stover Creek Road. The USGS stream gage on Cohulla Creek near Keith's Mill below Dalton reached its flood stage of 16.0 feet during this time frame. Monetary damage was estimated to be $50,000.

Heavy Rain, Floyd

When
December 9, 4:35 AM EST to 9:00 AM EST
Where
Floyd County, Armuchee to Rome
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.370, -85.170

The Floyd County Emergency Management Director reported that heavy rain during the morning hours caused several roads, especially in and around Rome, to become temporarily flooded and closed. A home near Armuchee Creek in northern Floyd county suffered water damage when water rose nearly two feet deep in the crawl space causing damage to the heating system and well water pump. A trailer home on Shorter Road, located within a flood prone area, also sustained water damage.

Thunderstorm Wind, Jackson

When
December 9, 4:35 AM EST to 4:36 AM EST
Where
Jackson County, 4 mi SW of Nicholson to 4 mi S of Nicholson
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.079, -83.479

The Jackson County 911 Center reported that a few trees were down in the southern part of the county, south of Nicholson.

Thunderstorm Wind, Butts

When
December 9, 4:36 AM EST to 4:38 AM EST
Where
Butts County, 2 mi NW of Jackson to 1 mi N of Jackson
Measured
37 kt (43 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
33.321, -83.995

The Butts County 911 Center reported that a few trees were down north of Jackson. One of the trees fell on a vehicle. No injuries were reported.

Thunderstorm Wind, Clarke

When
December 9, 4:36 AM EST to 4:38 AM EST
Where
Clarke County, 2 mi W of Athens to 2 mi ESE of Athens
Measured
39 kt (45 mph) estimated gust
Property damage
$11,000
Reported by
County Official
Coordinates
33.950, -83.415

The Clarke County 911 Center reported that two trees were down in the Athens area, one of which landed on a caused damage to a home. Two power lines were also down near Athens.

Thunderstorm Wind, Jasper

When
December 9, 4:42 AM EST to 4:46 AM EST
Where
Jasper County, 7 mi NW of Monticello to 6 mi NW of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.372, -83.766

The Jasper County 911 Center reported that a few trees and a few power lines were down in the western part of the county, approximately seven miles northwest of Monticello.

Thunderstorm Wind, Madison

When
December 9, 4:42 AM EST to 4:47 AM EST
Where
Madison County, Hull to Comer
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
34.020, -83.300

The Madison County 911 Center reported that at least five large trees and a few power lines were down in the southern part of the county.

Thunderstorm Wind, Oglethorpe

When
December 9, 4:47 AM EST to 4:52 AM EST
Where
Oglethorpe County, Dunlap to 1 mi ESE of Smithonia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
33.950, -83.230

The Oglethorpe County 911 Center reported that several trees were down in the far northern part of the county, near the Madison county line. Trees were down near Arnoldsville, Lake Hargrove, and on Chapel Road. Damage was reported to a vehicle and a home from downed trees. A roof was also blown off a barn.

Thunderstorm Wind, Warren

When
December 9, 5:45 AM EST to 6:05 AM EST
Where
Warren County, Barnett to Reese
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.500, -82.820

The Warren County 911 Center reported that a few trees were down, scattered about the county.

Flash Flood, Gordon

When
December 9, 6:30 AM EST to 8:30 AM EST
Where
Gordon County, 0.5 mi N of Sugar Vly to 0.62 mi ESE of Sugar Vly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.557, -85.020

The Gordon County Emergency Management Director reported that Snake Creek in the Sugar Valley area was out of banks, causing flooding of Baugh Mountain Road. Damage was confined to minor debris removal from the road and adjacent areas.

Strong Wind, Dade

When
December 9, 10:00 AM EST to 4:00 PM EST
Where
Dade forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade County Emergency Managment Director reported that a few trees were down in the higher elevations of the county. A couple of trees were down on Hail Gap Road, Brow Road, and New Home Road.

Strong Wind, Floyd

When
December 9, 10:00 AM EST to 4:00 PM EST
Where
Floyd forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Management Director reported that two trees were down on a home on Lavton Drive in Rome causing damage to the structure.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207386, 207387, 207477, 207480, 207482, 207589, 207590, 207623, 207624, 207593, 207594, 207622, 207596, 207597, 207587, 207592, 207588, 207605, 207600, 207601, 207603, 207607, 207609, 207621, 207591, 207625, 207626.